Minnesota, 2003

Winter Storm in Minnesota, December 15 to 16, 2003

December 15 to 16, 2003 · NWS FSD · 8 events in 8 counties and zones

Freezing drizzle and freezing rain produced icy roads. The freezing precipitation was followed by a snowfall of 3 to 6 inches.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Freezing drizzle and freezing rain produced icy roads. The freezing precipitation was followed by a snowfall of 3 to 6 inches. The snow was accompanied by wind gusts over 40 mph. The wind caused visibilities to drop to less than a quarter mile at times in blowing snow...and also caused drifting snow. The combination of freezing precipitation, snow, and strong winds also caused downed electrical lines and resulting power outages...especially in Murray and Nobles Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Dec 15, 10:40 AM CST, 3 hours 20 minutes earlier.

Area forecast discussion, Dec 15, 10:40 AM CST, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1040 AM CST MON DEC 15 2003

.DISCUSSION...

CURRENT FCST STILL ON TRACK. DID UPDATE EARLIER TO DELAY WINTER
STORM WARNING ALONG I29 UNTIL LATE AFTN. SYS A LITTLE SLOWER TO
ORGANIZE BUT LATEST MODELS CONT TREND OF BRINGING BAND OF 2-5 INCH
SNFALL ACRS CWA ALONG WITH VERY STRONG WINDS.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
IA...WINTER STORM WARNING FOR THIS AFTERNOON AND TONIGHT FOR ZONE
IAZ001.
WINTER STORM WATCH FOR TONIGHT AND TUESDAY MORNING FOR ZONES
IAZ002>003...IAZ012>014...IAZ020>022...IAZ031>032.

MN...WINTER STORM WARNING FOR THIS AFTERNOON AND TONIGHT FOR ZONES
MNZ071>072...MNZ097>098.
WINTER STORM WATCH FOR TONIGHT AND TUESDAY MORNING FOR ZONES
MNZ080>081...MNZ089>090.

NE...WINTER STORM WATCH FOR TONIGHT AND TUESDAY MORNING FOR ZONES
NEZ013>014.

SD...WINTER STORM WARNING FOR THIS AFTERNOON THROUGH LATE TONIGHT FOR
ZONES SDZ038>040...SDZ050...SDZ052>070.
WINTER STORM WATCH FOR TONIGHT AND TUESDAY MORNING FOR ZONE SDZ071.

&&
Hazardous weather outlook, Dec 14, 3:35 PM CST, 22 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
335 PM CST SUN DEC 14 2003

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-151200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

WIND AND FOG...
AREAS OF FOG...SOME OF IT DENSE...ARE EXPECTED TONIGHT WITH
VISIBILITIES GENERALLY 1 TO 3 MILES. HOWEVER SOME LOCATIONS MAY
DROP TO A HALF MILE OR LESS...ESPECIALLY IN LOW LYING AREAS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

AREAS OF LIGHT RAIN OR LIGHT FREEZING DRIZZLE ARE EXPECTED TO
DEVELOP TOWARD DAWN MONDAY MORNING...WEST OF THE JAMES RIVER IN
SOUTHEAST SOUTH DAKOTA. AREAS OF FREEZING PRECIPITATION WILL THEN
SPREAD EAST OVER SOUTHEAST SOUTH DAKOTA...SOUTHWEST
MINNESOTA...NORTHWEST IOWA AND EXTREME NORTHEAST NEBRASKA DURING
THE MORNING.  IN WESTERN PARTS OF THE REGION...THE FREEZING
PRECIPITATION WILL BE CHANGING TO SNOW BY LATE MORNING...AND OVER
THE ENTIRE AREA BY LATE AFTERNOON. THE SNOW WILL CONTINUE INTO
MONDAY NIGHT...WITH MODERATE TO HEAVY SNOWFALL POSSIBLE AT TIMES.
THE MOST SIGNIFICANT SNOWFALL AMOUNTS ARE EXPECTED TO BE NORTH OF
A LINE...FROM WAGNER SOUTH DAKOTA...THROUGH SIOUX
FALLS...MARSHALL MINNESOTA. ALONG WITH THE SNOW...WINDS WILL
BECOME NORTHWEST AND INCREASE TO 20 TO 35 MPH...CAUSING BLOWING
AND DRIFTING SNOW.

THE SNOW WILL BE ENDING FROM WEST TO EAST LATE MONDAY NIGHT INTO
TUESDAY MORNING. THE STRONG WINDS WILL ALSO BE DECREASING FROM
WEST TO EAST TUESDAY MORNING...REDUCING THE BLOWING AND DRIFTING
SNOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 winter storm. Local standard time, as filed.

Winter Storm, Cottonwood

When
December 15, 2:00 PM CST to December 16, 6:00 AM CST
Where
Cottonwood forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
44.007, -95.181 (the zone’s center; the record gives no point)

Winter Storm, Jackson

When
December 15, 2:00 PM CST to December 16, 6:00 AM CST
Where
Jackson forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
43.674, -95.154 (the zone’s center; the record gives no point)

Winter Storm, Lincoln

When
December 15, 2:00 PM CST to December 16, 6:00 AM CST
Where
Lincoln forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
44.413, -96.267 (the zone’s center; the record gives no point)

Winter Storm, Lyon

When
December 15, 2:00 PM CST to December 16, 6:00 AM CST
Where
Lyon forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
44.414, -95.839 (the zone’s center; the record gives no point)

Winter Storm, Murray

When
December 15, 2:00 PM CST to December 16, 6:00 AM CST
Where
Murray forecast zone
Property damage
$10,000
Reported by
OFFICIAL NWS OBS.
Coordinates
44.022, -95.763 (the zone’s center; the record gives no point)

Winter Storm, Nobles

When
December 15, 2:00 PM CST to December 16, 6:00 AM CST
Where
Nobles forecast zone
Property damage
$10,000
Reported by
OFFICIAL NWS OBS.
Coordinates
43.674, -95.753 (the zone’s center; the record gives no point)

Winter Storm, Pipestone

When
December 15, 2:00 PM CST to December 16, 6:00 AM CST
Where
Pipestone forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
44.023, -96.259 (the zone’s center; the record gives no point)

Winter Storm, Rock

When
December 15, 2:00 PM CST to December 16, 6:00 AM CST
Where
Rock forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
43.675, -96.253 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2003Every state in 2003This day in weather historyWarnings in Minnesota, December 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5331579, 5331580, 5331673, 5331674, 5331675, 5331676, 5331677, 5331678.